Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 50, NWS Albuquerque, NM

December 8, 20198 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 8, 2019, 12:07 PM MST for 8 counties in New Mexico. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2019, 12:07 PM MST (19:07 UTC)
Expired
Dec 8, 2019, 5:00 PM MST
In force
5 hr
Issued by
NWS Albuquerque, NM

Counties Curry County, NM, De Baca County, NM, Guadalupe County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Cannon AFB radar (KFDX), 86 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS75 KABQ 081907
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1207 PM MST Sun Dec 8 2019

NMZ223-232>237-090000-
/O.NEW.KABQ.WI.Y.0050.191208T1907Z-191209T0000Z/
Central Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
1207 PM MST Sun Dec 8 2019

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts to 50 mph.

* WHERE...Central Highlands, Eastern San Miguel County, 
  Guadalupe County, Quay County, Curry County, Roosevelt County 
  and De Baca County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
593 
WWUS75 KABQ 082342
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
442 PM MST Sun Dec 8 2019

NMZ223-232>237-090045-
/O.EXP.KABQ.WI.Y.0050.000000T0000Z-191209T0000Z/
Central Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
442 PM MST Sun Dec 8 2019

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Although localized gusts to around 40 mph will still be possible,
the strong westerly winds across east central New Mexico earlier 
this afternoon will continue to become less widespread as the 
evening progresses. Consequently, the wind advisory will be 
allowed to expire at 5 pm MST. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 8, 10:57 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 8, 10:57 AM MST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1057 AM MST Sun Dec 8 2019

.AVIATION...
18Z TAF CYCLE
Areas of rain with snow above 7500-8000 feet will continue at times
through tonight west of the central mountain chain including the
west slopes of the western and northern mountains. In central and
eastern parts of the state, gusty winds will be common this afternoon
through this the evening with occasional gusts to 35 kt. Elsewhere,
cigs will continue this afternoon with areas of fog possible
overnight into Monday morning at KFMN, KGUP, KAEG, KABQ, and KSAF.

33

&&

.PREV DISCUSSION...304 AM MST Sun Dec 8 2019...
.SYNOPSIS...
Light showers have entered into western New Mexico this morning,
which will see increased intensity of mountain snow and valley rain
through today into tonight. Snow accumulations of several inches to
near a foot will focus along west facing slopes over the western and
northern high terrain generally above 9500 feet. Showers will taper
off Monday night with lingering precipitation into Tuesday morning.
Conditions clear out Tuesday with warmer temperatures returning
Wednesday. After a brief halt in the warming trend Thursday,
temperatures continue to warm into the 50s and 60s by Friday.

&&

.DISCUSSION...
SHORT TERM...(SUNDAY THROUGH MONDAY)...
Interesting weather pattern shaping up for the next several hours
with the Pineapple Express, an atmospheric river, advecting deeper
moisture into the American Southwest. Precipitable water values are
surging upward 3 to 4 standard deviations above average for early
December, and stiffening westerlies aloft will yield increased
orographic lift over the western slopes of western and central NM. A
slug of upper level jet divergence will also cross NM with an
upstream upper level trough rolling over CA, allowing precipitation
to continue increasing in coverage and intensity across the western
and central zones of our forecast area today. Forecast snow amounts
were massaged with this package, but overall trends are the same with
a sharp demarcation between rain and high elevation snow. This
demarcation will fluctuate through the day, and event though snow
levels may fluctuate between 7,000 to 8,000 feet, the biggest
impacts from snow accumulations will generally remain above 9,500
feet, perhaps lower near the Colorado border. Isolated peaks within
the current Winter Weather Advisory will exceed 10 inches, but given
the consolidated footprints of impacts, it was deemed best to keep
the advisories going rather than upgrading to warnings.

A sharp gradient will also outline the eastern edge of where
precipitation falls today and tonight due to the westerly downsloping
and shadowing effects just east of the central mountain chain. This
puts the concern of strong winds front and center for the central
highlands and east central plains where the deepening lee side
surface low and stiff westerlies aloft will couple. With so much
cloud cover expected (even in the eastern zones where standing
mountain wave clouds could develop downstream of the peaks) there is
a great deal of uncertainty on the extent of vertical mixing. Have
limited winds speeds below wind advisory criteria in the central
highlands to east central plains, but a few locales may briefly meet
the criteria this afternoon.

Precipitation rates will begin to decrease tonight with mostly
higher, orographically favored mountains observing any lingering
snow, albeit lighter. By tonight, the trough/low will be moving over
the lower CO river basin with a new batch of forcing/ascent taking
shape over southeast AZ and southwest NM where precipitation will
ensue. This will spread over the southern tier of NM into the
daytime Monday with relatively high snow levels (roughly 7,000 to
8,000 feet), but still decent QPF as the moisture-laden jet
translates eastward. To complicate matters, a backdoor front will
enter the plains of NM, creating a cool low level airmass for
precipitation to overrun or fall into toward Monday evening.

LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...
By Monday night the upper level trof/low will be moving into the Gila
while the backdoor front will have moved through eastern NM. Enough
instability will be present, coupling with modest upslope sfc flow
through eastern NM to produce lingering showers mainly along and
south of I-40. These will quickly shift focus to southeastern NM Tue
morning before exiting the region as the upper level trof moves
eastward into TX. Mon night through Tue morning will be the focus
timeframe for low elev snow through the eastern plains, although
accums will be light from a dusting to an inch or two through the
eastern slopes of the Sacramento Mountains. High peaks in the Gila
and Sacramento's will likely see advisory amounts of snow, but
coverage is expected to be limited and thus will not be laying out
any advisories there.

Models are still in good agreement showing a ridge moving over Wed
with a warmup seeing daytime highs climb back to or above 50 for most
lower elevation areas. A moisture-starved upper level trof arrives
Thu bringing only a halt or slight dip in temperatures. A few GFS
ensemble members are deepening the trof and closing it off into a low
with a sharper southerly dip into Mexico, thus have included some
PoPs to 10 percent. Either way, the main weather consequence of this
unimpressive system will be a halt in the warmup. Northwest flow
returns Fri to end the work week with some potential for high clouds
and perhaps a few showers to work their way to the higher terrain of
northwestern NM. Overall, temperatures warmup with perhaps a backdoor
front interrupting the warmup through northeastern NM in the weekend.

24/52

&&

.FIRE WEATHER...
The abundant moisture arriving into NM will bring scattered to
widespread areas of wetting precipitation to western and central NM
today into Monday, eliminating the threat for critical fire weather
conditions there over the next few days. Breezy to windy conditions
are expected in many areas today, especially in the central highlands
and east central plains. While winds will be strong and above
average warmth will persist in the east today, the minimum RH should
too high for any concerns of critical conditions. The strong winds
will relax into Monday and Tuesday, and the arrival of cooler
temperatures will act to lower mixing heights and smoke ventilation
rates. Mostly dry conditions prevail for the remainder of the week with
a bout of breezy conditions quickly passing on Friday.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Monday for the following
zones... NMZ210-211-213-214-221.

Winter Weather Advisory until 11 AM MST Monday for the following
zones... NMZ202-206.

&&
Hazardous weather outlook, Dec 8, 3:05 AM MST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MST Sun Dec 8 2019

NMZ201>241-091200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
305 AM MST Sun Dec 8 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Moderate to heavy snowfall is expected to focus over the western and
northern high terrain. Snow totals of 2 to 8 inches will be possible
generally above 7500 to 8000 feet, with the potential for locally
higher amounts of 10 to 18 inches above 9500 feet in the Tusas,
Jemez, and Sangre de Cristo Mountains. Travel impacts will be likely
due to slick and snow packed roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow showers will taper off through the day Monday with lingering
impacts to travel through the western and northern high terrain.
Winter weather clears the area Monday night into Tuesday morning with
clearer conditions Tuesday and through the end of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

24

In the hours before

Local storm report, Dec 8, 9:02 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
902 AM MST SUN DEC 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             RED RIVER               36.71N 105.42W
12/08/2019  E1.0 INCH        TAOS               NM   PUBLIC

            RED RIVER SKI AREA.

0800 AM     SNOW             3 NW TRES RITOS         36.16N 105.55W
12/08/2019  E1.0 INCH        TAOS               NM   PUBLIC

            SIPAPU SKI AREA.

0800 AM     SNOW             CHAMA                   36.89N 106.58W
12/08/2019  M3.2 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

0800 AM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
12/08/2019  E4.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

0840 AM     SNOW             8 SSW RED RIVER         36.59N 105.45W
12/08/2019  E3.0 INCH        TAOS               NM   PUBLIC

            TAOS SKI AREA.

0845 AM     SNOW             10 ENE JEMEZ SPRINGS    35.82N 106.52W
12/08/2019  E2.0 INCH        SANDOVAL           NM   SOCIAL MEDIA

            VALLES CALDERA

&&

EVENT NUMBER ABQ201903383
EVENT NUMBER ABQ201903384
EVENT NUMBER ABQ201903385
EVENT NUMBER ABQ201903386
EVENT NUMBER ABQ201903387
EVENT NUMBER ABQ201903388

GUYER

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.